Alert archive / Wyoming / Wind Chill Advisories in 2017
Wind Chill Advisory 6, NWS Cheyenne, WY
NWS Cheyenne, WY issued this wind chill advisory at Dec 30, 2017, 2:31 PM MST for Banner County, Cheyenne County, Kimball County, Nebraska; 5 counties in Wyoming. It took effect at Dec 30, 2017, 5:00 PM MST. It was in force for 37 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2017, 2:31 PM MST (21:31 UTC)
- In effect from
- Dec 30, 2017, 5:00 PM MST
- Expired
- Jan 1, 2018, 6:15 AM MST
- In force
- 37 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Converse County, WY, Goshen County, WY, Laramie County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 97 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2476 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 462 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
300 WWUS45 KCYS 302131 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 231 PM MST Sat Dec 30 2017 ...EXTREMELY DANGEROUS WIND CHILLS LIKELY THIS WEEKEND... NEZ002-003-019-021-095-096-311300- /O.NEW.KCYS.WC.W.0002.171231T0000Z-180101T1600Z/ Dawes-Box Butte-Scotts Bluff-Morrill-North Sioux-South Sioux- Including the cities of Chadron, Chadron St Park, Alliance, Scottsbluff, Gering, Angora, Bridgeport, Bayard, Redington, Harrison, and Agate 231 PM MST Sat Dec 30 2017 ...WIND CHILL WARNING IN EFFECT UNTIL 9 AM MST MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills as low as 35 below zero. * WHERE...Northern Nebraska Panhandle, including the cities of Scottsbluff, Harrison, Chadron, Alliance and Bridgeport. * WHEN...Tonight and Sunday Night. Wind chills remaining very cold during the day on Sunday. * ADDITIONAL DETAILS...Those planning outdoor activities for the New Years holiday should dress accordingly. Extended exposure to such conditions can result in frost bite and hypothermia, and can be life threatening if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ NEZ020-054-055-WYZ101-102-107-108-119-311300- /O.NEW.KCYS.WC.Y.0006.171231T0000Z-180101T1600Z/ Banner-Kimball-Cheyenne-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- East Laramie County- Including the cities of Harrisburg, Kimball, Brownson, Sidney, Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Wheatland, Guernsey, Torrington, and Pine Bluffs 231 PM MST Sat Dec 30 2017 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST MONDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 30 below zero. * WHERE...Much of southeast Wyoming and the southern Nebraska Panhandle. * WHEN...Tonight and Sunday Night. Wind chills remaining very cold during the day on Sunday. * ADDITIONAL DETAILS...Those planning outdoor activities for the New Years holiday should dress accordingly. Extended exposure to such conditions can result in frost bite and hypothermia, and can be life threatening if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ HAMMER
3 follow-up statements
724 WWUS45 KCYS 311056 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 356 AM MST Sun Dec 31 2017 ...EXTREMELY DANGEROUS WIND CHILLS LIKELY THROUGH MONDAY MORNING... NEZ002-003-019-021-095-096-312300- /O.CON.KCYS.WC.W.0002.000000T0000Z-180101T1600Z/ Dawes-Box Butte-Scotts Bluff-Morrill-North Sioux-South Sioux- Including the cities of Chadron, Chadron St Park, Alliance, Scottsbluff, Gering, Angora, Bridgeport, Bayard, Redington, Harrison, and Agate 356 AM MST Sun Dec 31 2017 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 0 to 35 below zero. * WHERE...Northern Nebraska Panhandle, including the cities of Scottsbluff, Harrison, Chadron, Alliance and Bridgeport. * WHEN...Now to 9 AM Monday. * ADDITIONAL DETAILS...Those planning outdoor activities for the New Years holiday should dress accordingly. Extended exposure to such conditions can result in frost bite and hypothermia, and can be life threatening if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ NEZ020-054-055-WYZ101-102-107-108-119-312300- /O.CON.KCYS.WC.Y.0006.000000T0000Z-180101T1600Z/ Banner-Kimball-Cheyenne-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- East Laramie County- Including the cities of Harrisburg, Kimball, Brownson, Sidney, Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Wheatland, Guernsey, Torrington, and Pine Bluffs 356 AM MST Sun Dec 31 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST MONDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 0 to 24 below zero. * WHERE...Much of southeast Wyoming and the southern Nebraska Panhandle. * WHEN...Now to 9 AM Monday. * ADDITIONAL DETAILS...Those planning outdoor activities for the New Years holiday should dress accordingly. Extended exposure to such conditions can result in frost bite and hypothermia, and can be life threatening if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
514 WWUS45 KCYS 312110 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 210 PM MST Sun Dec 31 2017 ...EXTREMELY DANGEROUS WIND CHILLS LIKELY THROUGH MONDAY MORNING... NEZ002-003-019-021-095-096-011200- /O.CON.KCYS.WC.W.0002.000000T0000Z-180101T1600Z/ Dawes-Box Butte-Scotts Bluff-Morrill-North Sioux-South Sioux- Including the cities of Chadron, Chadron St Park, Alliance, Scottsbluff, Gering, Angora, Bridgeport, Bayard, Redington, Harrison, and Agate 210 PM MST Sun Dec 31 2017 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST MONDAY... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills as low as 35 below zero. * WHERE...Northern Nebraska Panhandle, including the cities of Scottsbluff, Harrison, Chadron, Alliance and Bridgeport. * WHEN...Tonight through 9 AM MST Monday. * ADDITIONAL DETAILS...Those planning outdoor activities for the New Years holiday should dress accordingly. Extended exposure to such conditions can result in frost bite and hypothermia, and can be life threatening if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ NEZ020-054-055-WYZ101-102-107-108-119-011200- /O.CON.KCYS.WC.Y.0006.000000T0000Z-180101T1600Z/ Banner-Kimball-Cheyenne-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- East Laramie County- Including the cities of Harrisburg, Kimball, Brownson, Sidney, Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Wheatland, Guernsey, Torrington, and Pine Bluffs 210 PM MST Sun Dec 31 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST MONDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills between 20 below zero and 30 below zero. * WHERE...Much of southeast Wyoming and the southern Nebraska Panhandle. * WHEN...Tonight through 9 AM MST Monday. * ADDITIONAL DETAILS...Those planning outdoor activities for the New Years holiday should dress accordingly. Extended exposure to such conditions can result in frost bite and hypothermia, and can be life threatening if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ CLH
030 WWUS45 KCYS 011315 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 615 AM MST Mon Jan 1 2018 ...Windchill Warnings and Advisories Cancelled... NEZ002-003-019-021-095-096-011415- /O.CAN.KCYS.WC.W.0002.000000T0000Z-180101T1600Z/ Dawes-Box Butte-Scotts Bluff-Morrill-North Sioux-South Sioux- Including the cities of Chadron, Chadron St Park, Alliance, Scottsbluff, Gering, Angora, Bridgeport, Bayard, Redington, Harrison, and Agate 615 AM MST Mon Jan 1 2018 ...WIND CHILL WARNING IS CANCELLED... Clouds are moving into the warned area keeping temperatures fairly warm. Wind chill temperatures are expected to remain above critical thresholds through the rest of the morning. Therefore...the Wind Chill Warning is cancelled early. $$ NEZ020-054-055-WYZ101-102-107-108-119-011415- /O.CAN.KCYS.WC.Y.0006.000000T0000Z-180101T1600Z/ Banner-Kimball-Cheyenne-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- East Laramie County- Including the cities of Harrisburg, Kimball, Brownson, Sidney, Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Wheatland, Guernsey, Torrington, and Pine Bluffs 615 AM MST Mon Jan 1 2018 ...WIND CHILL ADVISORY IS CANCELLED... Clouds are moving into the advised area keeping temperatures fairly warm. Wind chill temperatures are expected to remain above critical thresholds through the rest of the morning. Therefore...the Wind Chill Advisory is cancelled early.. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill advisory went out at Dec 30, 2:13 PM MST, 18 minutes earlier.
Area forecast discussion, Dec 30, 2:13 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
213 PM MST Sat Dec 30 2017
.UPDATE...
Issued at 1231 PM MST Sat Dec 30 2017
A quick update early this afternoon to add the city of Cheyenne to
the inherited High Wind Warning. We observed an impressive chinook
during the late morning hours at KCYS, w/ temperatures rising from
18 degrees to 54 degrees in less than 30 minutes! Meanwhile, winds
began gusting over 45 MPH and have steadily increased to 55 MPH or
so in the last hour. Warren AFB recently saw a gust to 58 MPH. The
models have a poor handle on this significant warming, so we chose
to ignore the weak inversion seen on GFS soundings. 55-65 knot low
level flow supports enough of a potential for 60 MPH gusts at KCYS
to expand the warning eastward, with excellent mixing and downward
momentum transfer.
&&
.SHORT TERM...(Today through Sunday Night)
Issued at 323 AM MST Sat Dec 30 2017
Latest observation from Cheyenne airport is still showing light
snow continuing to occur. It appears like some of this snowfall
may be locally driven from the oil refinery condensation, due to
such a strong inversion in place and south-southeast flow. Most of
the accumulation has been on the trees which will create quite the
show when the sun rises. We are going to keep the freezing fog
advisory in place through daybreak since the latest WYDOT web
cams were showing the fog starting to spread into Whittaker and
Bear Creek. The high resolution models are currently struggling on
pushing this arctic boundary east too quickly this morning, but
it maybe be finally starting to make a move east with Roundtop
starting to clear out. With this trend in mind, we nudged our
grids to keep the boundary closer to the Wyoming/Nebraska border
this afternoon. This will cause quite the gradient between Wyoming
and Nebraska today. In fact, we will be looking at single digits
and teens in Nebraska with 30s and 40s in Wyoming. The unfortunate
part of Wyoming will be those traveling between Cheyenne and
Rawlins where wind speeds will once again crank between 60 and 70
mph. We also went ahead and added the foothills to the High Wind
Warning today.
The next shortwave and associated jet streak is progged to move
through northern Wyoming and the Nebraska panhandle tonight which
will cause the arctic front to surge back towards the Laramie
Range. This will also loosen the pressure gradient forces west of
the Laramie Range and allow wind speeds to slacken. Could see more
light snow and fog develop behind this boundary tonight and
Sunday. The next concern turns to the dangerous wind chills
especially in the Nebraska panhandle tonight and Sunday night. We
have held back on issuing any Wind Chill Advisories or Warnings at
this time, since there is already an advisory in effect this
morning. Would not be surprised to see the day shift issue more of
these headlines tonight and Sunday night with 20 to 30 below wind
chills possible in the Nebraska panhandle and 0 to 15 below
elsewhere.
.LONG TERM...(Monday through Friday)
Issued at 323 AM MST Sat Dec 30 2017
A gradual warming and drying trend is anticipated next week as an
upper level ridge builds over the Rockies. Before that occurs, we
may have to contend with one more shot of cold air moving into
the northern Nebraska panhandle on Tuesday night into Wednesday
morning.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday evening)
Issued at 213 PM MST Sat Dec 30 2017
Still seeing IFR ceilings Chadron south to Alliance and Sidney
with Scottsbluff clearing out a bit. VFR Cheyenne west to Rawlins
however wind main concern at these airports with gusts to near 50
kts at times through late afternoon, with winds decoupling a bit
towards sunset. Went with a return of IFR low clouds tonight
Cheyenne east into the Nebraska Panhandle as winds go more
easterly to southerly. Wind direction tonight is also favorable
for a return of fog toward morning. We also included a mention of
MVFR ceilings at Laramie with northwest upslope wind there
tonight.
&&
.FIRE WEATHER...
Issued at 323 AM MST Sat Dec 30 2017
Strong wind speeds will persist in areas along and west of the
Laramie Range this afternoon. However, with plenty of snow cover
in the mountains and humidity values ranging from 25 to 30
percent the fire weather conditions will still be quite limited.
Colder temperatures are expected on Sunday and Monday with only a
slow moderation towards the middle of the week. This will limit
any fire weather threat.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ110-
115>118.
NE...None.
&&
UPDATE...CLH
SHORT TERM...REC
LONG TERM...REC
AVIATION...JG
FIRE WEATHER...RECHazardous weather outlook, Dec 30, 4:19 AM MST, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 419 AM MST Sat Dec 30 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-118-119- 311130- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range-East Platte County- Goshen County-Central Laramie County-East Laramie County- 419 AM MST Sat Dec 30 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A Wind Chill Advisory is in effect until 9 am for Converse, Niobrara, Goshen and northeast Platte Counties, as well as the northern and central Nebraska Panhandle. Wind chill temperatures will range from 15 below to 25 degrees below zero. Freezing fog and patchy light snow will also linger around Laramie county until 8am. More arctic air and extreme wind chills will pour into the area again tonight with the possibility of more light snow. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The arctic air will linger through Monday with a gradual warming trend through the remainder of the week. .Spotter information statement... Spotter activation will not be needed. WYZ104-109-111>114-311130- Ferris/Seminoe/Shirley Mountains-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 419 AM MST Sat Dec 30 2017 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT One to three inches of light snow will be possible in the mountains through Sunday. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ105-106-110-115>117-311130- Shirley Basin-Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-Laramie Valley-South Laramie Range- South Laramie Range Foothills- 419 AM MST Sat Dec 30 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong wind speeds will continue to affect much of the area today. See the latest high wind warning for more details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Dec 30, 10:00 AM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 AM MST SAT DEC 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 AM NON-TSTM WND GST 5 W LARAMIE 41.31N 105.68W
12/30/2017 M58 MPH ALBANY WY ASOS
&&
JGLocal storm report, Dec 30, 12:20 PM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1220 PM MST SAT DEC 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM NON-TSTM WND GST 5 W LARAMIE 41.31N 105.68W
12/30/2017 M63.00 MPH ALBANY WY ASOS
1159 AM NON-TSTM WND GST WARREN AF BASE 41.15N 104.86W
12/30/2017 M58.00 MPH LARAMIE WY AWOS
&&
JGLocal storm report, Dec 30, 2:06 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
206 PM MST SAT DEC 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM NON-TSTM WND GST 5 W LARAMIE 41.31N 105.68W
12/30/2017 M68 MPH ALBANY WY ASOS
&&
JGThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 2:31 PM MST | Wind Chill Warning | CYS | Box Butte, Dawes, Morrill, Scotts Bluff, Sioux | 40 hr |
| Dec 30, 12:04 AM MST | Freezing Fog Advisory | CYS | Albany, Laramie | 6 hr |
Nearby
Wind Chill Advisories in Wyoming, 2017Wind Chill Advisories in Nebraska, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.